Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Twin Cities, MN

May 1, 2008Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 1, 2008, 10:48 PM CDT for Renville County, Sibley County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2008, 10:48 PM CDT (03:48 UTC)
Expired
May 1, 2008, 11:15 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 020347
SVRMPX
MNC129-143-020415-
/O.NEW.KMPX.SV.W.0005.080502T0348Z-080502T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  WEST CENTRAL SIBLEY COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1045 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4
  MILES SOUTHEAST OF FAIRFAX...OR ABOUT 12 MILES NORTH OF SLEEPY
  EYE...AND MOVING NORTH AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFAX...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4472 9472 4461 9445 4446 9463 4446 9478
TIME...MOT...LOC 0348Z 197DEG 23KT 4449 9468

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 020414
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT THU MAY 1 2008

MNC129-143-020423-
/O.EXP.KMPX.SV.W.0005.000000T0000Z-080502T0415Z/
RENVILLE MN-SIBLEY MN-
1113 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIBLEY AND
SOUTHEASTERN RENVILLE COUNTIES EXPIRES AT 1115 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LEVELS...AND THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. THE 
STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN...DANGEROUS 
LIGHTNING...AND HAIL TO THE SIZE OF DIMES.

LAT...LON 4472 9472 4461 9445 4446 9463 4446 9478
TIME...MOT...LOC 0413Z 197DEG 23KT 4464 9461

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:35 PM CDT, 13 minutes earlier.

Area forecast discussion, May 1, 10:35 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 PM CDT THU MAY 1 2008

.DISCUSSION...ISSUED 344 PM CDT
STILL CAPPED OVER OVER AREAS TO THE SOUTH OF US AND ISENTROPIC
CHARTS SHOWING MOST OF THE SATURATION TRENDS TO OCCUR MAINLY OVER
CENTRAL OR WEST CENTRAL MN TONIGHT. POSSIBLE THAT STORMS COULD GET
GOING OVER EASTERN NEB OR WESTERN IOWA TONIGHT HELPED BY VORT
LOBE...AND THEN HEAD NE TOWARD S MN. DECENT THICKNESS DIFLUENCE
WILL ALSO FROM LATER TONIGHT. WILL CUT BACK ON POPS EARLY THIS
EVENING AND THEN INCREASE BEFORE MID NIGHT. COULD BE A BREAK IN
THE SHOWERS OVER SOUTHERN MN ON FRIDAY MORNING...THEN DEFORMATION
ZONE FROM UPPER LOW WILL BEGIN TO FORM LATER IN THE AFTERNOON.
STILL SOME WILL CHANCE OF CONVECTION FORMING FRIDAY AFTERNOON BUT
PRIND THAT BETTER DIFLUENT PATTERN OVERLAID WITH INSTABILITY AXIS
WILL BE JUST SE OF CWA. POSITION OF LARGE SCALE FEATURES CLOSE TO
SYSTEM A WEEK AGO. BEST MOISTURE TRANSPORT AND HIGHER K INDEX AIMED
MORE SE OF US BUT WILL WRAP BACK SOMEWHAT INTO SW OR CENTRAL MN
ON FRIDAY. WILL STILL MENTION SOME HEAVY RAIN...BUT FEEL THAT
CONVECTIVE HEAVY RAINS NOT A BIG CONCERN...BUT MORE OF A
PERSISTENT AXIS OF RAIN. COULD BE THAT AN ADVISORY COULD BE
NEEDED.

STILL POSSIBILITY OF SNOW ON THE BACK SIDE OF SYSTEM AND SREF TRENDS
SIMILAR TO YESTERDAY. AXIS OF POSSIBLE ACCUMULATION FROM SW INTO
CENTRAL MN. TIMING OF SYSTEM MOVING OUT BY SATURDAY AFTERNOON
STILL INTACT.

THE LONG RANGE TRENDS STILL UNCERTAIN. ECMWF SHOWING A SPLIT
POTENTIAL WITH STRONGER NW FLOW FROM UPPER LOW OVER HUDSON BAY.
GFS ENSEMBLE SUGGESTING MORE PROGRESSIVE PATTERN WITH SW FLOW MID
WEEK. WILL KEEP POPS IN THE 30 TO 40 RANGE FOR NOW.

&&

.AVIATION.../06Z TAF ISSUANCE/
BAND OF CONVECTION LIFTING N AT 0330Z PARALELLING MN RIVER TWRD OWA.
TSTMS HV BEEN ON A WKNG TRND LAST HALF HR...BUT MAY STILL PRODUCE SM
HAIL UP TO A HALF INCH. WL HV A COUPLE HRS TSRA AT
MSP/AXN/EAU/RNH/STC AS THIS WV LIFTS THRU. NAM MAINTAINS SM UVV ACRS
CNTRL MN OVERNITE SO WL KEEP CHC SHWRS AT AXN/STC. MR VIGOROUS
FORCING MVS INTO S MN BY 18Z WITIH APRCH OF UPPER LOW WHICH WL
GENERATE MR WDSPRD SHWRS AND EMBEDDED TSTMS THRU THE EVE ACRS ALL
TAF SITES. CONDS GNRLY MVFR CIGS AND OCNL VSBYS...WITH SM IFR IN
HVIER PCPN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/BAP
Hazardous weather outlook, May 1, 10:47 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 AM CDT THU MAY 1 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1047 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER FAR SOUTHERN
MINNESOTA COULD BE STRONG AND CONTAIN HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AS AN AREA OF LOW
PRESSURE MOVES SLOWLY EASTWARD ACROSS IOWA. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER SOUTHERN
MINNESOTA COULD BE STRONG AND CONTAIN HAIL. IN ADDITION...HEAVY
RAIN MAY DEVELOP FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS CENTRAL
MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WITH UP TO
2 INCHES OF RAIN POSSIBLE.

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRH

In the hours before

Special weather statement, May 1, 8:09 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT THU MAY 1 2008

MNZ064-073-020200-
REDWOOD-YELLOW MEDICINE-
809 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR REDWOOD AND YELLOW MEDICINE COUNTIES
UNTIL 900 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
TYLER TO 6 MILES SOUTHWEST OF LAMBERTON. THESE STORMS WERE MOVING
NORTH AT 30 MPH.

ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WALNUT GROVE.
  REVERE.
  WANDA.
  MILROY.
  LUCAN.
  PORTER.
  CANBY.
  WOOD LAKE.
  WABASSO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 1, 8:36 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT THU MAY 1 2008

MNZ074-082-083-091-020215-
BLUE EARTH-BROWN-MARTIN-WATONWAN-
836 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...MARTIN AND
WATONWAN COUNTIES UNTIL 915 PM CDT...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
LAMBERTON TO 5 MILES NORTHWEST OF FAIRMONT. THESE STORMS WERE MOVING
NORTH TO NORTHEAST AT 25 TO 30 MPH.

ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BUTTERFIELD.
  DARFUR.
  ECHOLS.
  SOUTH BRANCH.
  TRUMAN.
  COBDEN.
  ST. JAMES.
  HANSKA.
  COMFREY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 1, 9:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 PM CDT THU MAY 1 2008

MNZ056-057-064-065-067-073>076-082>084-092-020315-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LE
SUEUR-NICOLLET-REDWOOD-RENVILLE-SIBLEY-WASECA-WATONWAN-YELLOW
MEDICINE-
932 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...CHIPPEWA...
FARIBAULT...KANDIYOHI...LE SUEUR...NICOLLET...REDWOOD...RENVILLE...
SIBLEY...WASECA...WATONWAN AND YELLOW MEDICINE COUNTIES UNTIL 1015 PM
CDT...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF COTTONWOOD TO 6 MILES NORTHEAST OF WINNEBAGO. THESE STORMS WERE
MOVING NORTH TO NORTHEAST AT 30 MPH.

ONE HALF INCH TO AS LARGE AS THREE QUARTER INCH DIAMETER
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VESTA.
  VERNON CENTER.
  WOOD LAKE.
  REDWOOD FALLS.
  NORTH REDWOOD.
  SKYLINE.
  NEW ULM.
  SPRINGFIELD.
  GRANITE FALLS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 1, 9:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 E SPRINGFIELD         44.24N 94.94W
05/01/2008  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

&&

BAP
Local storm report, May 1, 9:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             4 S SPRINGFIELD         44.18N 94.98W
05/01/2008  M0.75 INCH       BROWN              MN   TRAINED SPOTTER

&&

AJZ
Local storm report, May 1, 10:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             MORGAN                  44.42N 94.92W
05/01/2008  M0.75 INCH       REDWOOD            MN   TRAINED SPOTTER

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:24 PM CDTSevere Thunderstorm WarningMPXRedwood36 min
May 1, 9:08 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan37 min
May 1, 9:41 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood49 min
May 2, 3:51 AM CDTWind AdvisoryMPXBenton, Blue Earth, Brown, Chippewa, Douglas, Faribault and 20 more29 hr
May 2, 4:08 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.